Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2018, 11:31 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 11:31 PM CDT (04:31 UTC)
- Expired
- May 3, 2018, 12:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 11:45 PM CDT | TSTM WND DMG | 4 W Hallowell, KS | TREE DOWN NEAR 160. |
| May 2, 11:55 PM CDT | TSTM WND DMG | Scammon, KS | POLE BARN BLOWN DOWN OVER SCAMMON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 11:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.6
The text
As transmitted.
825 WUUS53 KSGF 030431 SVRSGF KSC021-037-030530- /O.NEW.KSGF.SV.W.0037.180503T0431Z-180503T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Springfield MO 1131 PM CDT WED MAY 2 2018 The National Weather Service in Springfield has issued a * Severe Thunderstorm Warning for... Cherokee County in southeastern Kansas... Crawford County in southeastern Kansas... * Until 1230 AM CDT * At 1131 PM CDT, severe thunderstorms were located along a line extending from 8 miles west of Parsons to near Oswego to 6 miles west of Bluejacket, moving northeast at 50 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Pittsburg... Baxter Springs... Frontenac... Columbus... Galena... Girard... Arma... Cherokee... Weir... Lowell... Sherman... Mulberry... Scammon... Chicopee... Mccune... Franklin... Arcadia... Walnut... West Mineral... Treece... This includes Interstate 44 near mile marker 0. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3768 9509 3767 9462 3700 9462 3700 9507 TIME...MOT...LOC 0431Z 239DEG 45KT 3736 9542 3712 9519 3677 9518 HAIL...0.88IN WIND...60MPH $$ Schaumann
3 follow-up statements
202
WWUS53 KSGF 030504
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1204 AM CDT THU MAY 3 2018
KSC021-037-030530-
/O.CON.KSGF.SV.W.0037.000000T0000Z-180503T0530Z/
Cherokee KS-Crawford KS-
1204 AM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CHEROKEE AND CRAWFORD COUNTIES...
At 1202 AM CDT, severe thunderstorms were located along a line
extending from near Walnut to Weir to Quapaw, moving northeast at 50
mph.
HAZARD...60 mph wind gusts. The Cherokee County Emergency Manager
has reported 50 to 60 mph winds with these storms.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Arma... Cherokee...
Weir... Lowell...
Mulberry... Scammon...
Chicopee... Franklin...
Arcadia... Walnut...
Treece... Hepler...
Roseland... Neutral...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3768 9509 3767 9462 3700 9462 3700 9504
3712 9497 3730 9490 3742 9508
TIME...MOT...LOC 0502Z 239DEG 45KT 3755 9502 3731 9479 3696 9479
HAIL...<.75IN
WIND...60MPH
$$
Schaumann362
WWUS53 KSGF 030520
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1220 AM CDT THU MAY 3 2018
KSC021-037-030530-
/O.CON.KSGF.SV.W.0037.000000T0000Z-180503T0530Z/
Cherokee KS-Crawford KS-
1220 AM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EASTERN CHEROKEE AND EASTERN CRAWFORD COUNTIES...
At 1219 AM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Hepler to near Mindenmines to Joplin,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts. The Cherokee County, Kansas Emergency
Manager has reported 50 to 60 mph winds with these storms.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Galena...
Girard... Arma...
Weir... Lowell...
Mulberry... Chicopee...
Franklin... Arcadia...
Treece... Hepler...
Neutral... Croweburg...
Riverton... Yale...
Farlington... Crestline...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 9462 3700 9462 3700 9488 3712 9479
3732 9476 3743 9475 3768 9498
TIME...MOT...LOC 0519Z 239DEG 45KT 3765 9480 3741 9457 3706 9458
HAIL...<.75IN
WIND...60MPH
$$
Schaumann123
WWUS53 KSGF 030529
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1229 AM CDT THU MAY 3 2018
KSC021-037-030538-
/O.EXP.KSGF.SV.W.0037.000000T0000Z-180503T0530Z/
Cherokee KS-Crawford KS-
1229 AM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE AND EASTERN
CRAWFORD COUNTIES WILL EXPIRE AT 1230 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3767 9462 3700 9462 3700 9488 3712 9479
3732 9476 3743 9475 3768 9498
TIME...MOT...LOC 0528Z 239DEG 45KT 3771 9468 3747 9445 3712 9446
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 2, 6:34 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Springfield MO 634 PM CDT Wed May 2 2018 ...AVIATION UPDATE... .SHORT TERM...(This evening through Thursday) Issued at 205 PM CDT Wed May 2 2018 A complex and volatile weather situation is setting up across the region tonight through Thursday as a storm system moves slowly east. Strong to severe thunderstorms will erupt across Plains and into northwestern Missouri into this evening. This activity will spread eastward into southeastern Kansas and central Missouri during the mid to late evening and across the remainder of the Missouri Ozarks during the overnight hours. There is some uncertainty on the exact evolution of this activity but ample instability and increasing low level and deep layer shear resulting from a strengthening low level jet will support ongoing storm development. Expect the potential of severe weather including large hail, damaging winds and possibly a couple of tornadoes. Damaging straight line winds look to be the primary risk. Low level shear profiles support northeast to east bowing segments which will pose the greatest risk for strong winds and the potential of a couple of quick spin up line segment tornadoes. The greatest risk for damaging winds and tornadoes will generally be northwest of a line from Pittsburg KS to the Lake of the Ozarks region of central Missouri. The damaging wind threat will continue farther east but diminish with time. Showers and storms will continue into Thursday morning as the first wave of activity shifts southeast and weakens. Another round of storm development is expected later Thursday afternoon and evening as the actual cold front and upper level trough push east into the region. Some uncertainty on the potential of severe storms Thursday given the residual clouds and activity. Appears the greatest risk for severe storms Thursday will be across eastern Kansas and western Missouri where heating and instability will be maximized. .LONG TERM...(Thursday Night through Wednesday) Issued at 205 PM CDT Wed May 2 2018 A more tranquil weather pattern will return for late week into the weekend. Temperatures will remain mild to warm. A cold front will drop southward across the region Sunday afternoon and evening resulting in a low chance for showers. More active weather may return the middle to later part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 628 PM CDT Wed May 2 2018 Thunderstorm potential will be on the increase overnight though confidence in coverage is modest given differences in model output. Expectation at this point is for convection currently over KS to move north of TAF sites...with additional storms over OK to expand in coverage as it moves into southwest Missouri after midnight into the early morning hours. Have maintained MVFR ceilings through the morning. Questions remain in redevelopment of convection during the mid to late afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Runnels
Hazardous weather outlook, May 2, 10:03 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1003 PM CDT Wed May 2 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040315- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1003 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Significant thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Strong to potentially severe thunderstorms will move through central Missouri through midnight. Some of these storms could be severe capable of producing hail to the size of quarters and damaging wind gusts up to 70 mph. There remains a limited threat for tornadoes as well. Another area of strong to severe storms will move northeast out of Oklahoma and into southwest Missouri after midnight...continuing toward the Highway 63 corridor into the late night hours. Winds to 70 mph will be the greatest threat...though short lived tornadoes will be possible as well. Locally heavy downpours will also accompany the stronger storms...but widespread flooding is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will impact the outlook area Thursday into Thursday evening. There is a conditional risk for strong to severe storms if enough instability develops. The greatest risk for severe storms will across central Missouri later in the day. Southerly wind gusts over 30 mph will be possible on Thursday, especially across western Missouri and southeastern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
In the hours before
Local storm report, May 2, 11:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL LOWRY CITY 38.14N 93.73W
05/02/2018 E1.00 INCH ST. CLAIR MO EMERGENCY MNGR
&&
SRUNNELSNearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.